Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 90, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Sep 15, 2021, 3:22 PM EDT for 6 counties in New Hampshire. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2021, 3:22 PM EDT (19:22 UTC)
- Expired
- Sep 15, 2021, 4:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Belknap County, NH, Carroll County, NH, Coos County, NH, Grafton County, NH, Merrimack County, NH, Sullivan County, NH
The radar
The Portland,ME radar (KGYX), 109 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 3:45 PM EDT | TSTM WND DMG | 2 Nne Campton, NH | ONE TREE AND POWER LINE DOWN ON UPPER MAD RIVER RD. |
| Sep 15, 4:18 PM EDT | HAIL 1 | 1 N North Sandwich, NH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 15, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
360
WUUS51 KGYX 151922
SVRGYX
NHC001-003-007-009-013-019-152015-
/O.NEW.KGYX.SV.W.0090.210915T1922Z-210915T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
322 PM EDT Wed Sep 15 2021
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
Southeastern Coos County in northern New Hampshire...
Northeastern Sullivan County in central New Hampshire...
Eastern Grafton County in northern New Hampshire...
Northwestern Belknap County in central New Hampshire...
North central Merrimack County in central New Hampshire...
Carroll County in northern New Hampshire...
* Until 415 PM EDT.
* At 322 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Bethlehem to near Lincoln to
near Plymouth to 8 miles south of Enfield, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Laconia, Lebanon, Conway, Franklin, Bethlehem, Lincoln,
Moultonborough, Plymouth, Meredith, Ossipee, Grafton, Enfield,
Canaan, Holderness, Ashland, Effingham, Danbury, Franconia, Groton
and Woodstock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Gray Maine.
&&
LAT...LON 4354 7232 4377 7187 4400 7169 4423 7168
4432 7101 4385 7099 4378 7106 4349 7156
TIME...MOT...LOC 1922Z 268DEG 23KT 4419 7158 4401 7157 4378 7179 4353
7219
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LegroWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:37 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 15, 1:37 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Gray ME
137 PM EDT Wed Sep 15 2021
.SYNOPSIS...
A warm front moves through the area tonight. A few showers and
some fog are possible. A much more humid air mass will be in
place today ahead of a cold front moving in from the northwest.
Showers and thunderstorms are expected along the front as it
moves through, some of which could be severe in the afternoon
and early evening. High pressure brings quiet weather for
Thursday and Friday. Low pressure moving north from the tropics
may bring some rain on Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
137 PM Update... Have primarily updated the near term forecast
to include a Severe Thunderstorm Watch now in effect until 8 PM
EDT this evening. Current radar shows lines and multi cell
clusters of storms to our west over Vermont and Upstate NY where
some storms have already produced severe hail. Expect these
storms to move into western New Hampshire over the next couple
of hours. The rest of the forecast remains on track with strong
to severe storms moving through the area through this evening.
1041 AM Update...
The incoming 12Z CAM guidance continue to indicate a busy
severe weather day is in store for much of Maine and New
Hampshire from about 2 PM to 8 PM. A look at this mornings 12Z
KGYX sounding shows decent mid- level lapse rates already in
place and looking at soundings to our south (KOKX) show
impressive mid-level lapse rates of ~8C/KM above the LFC. These
lapse rates are one of the key ingredients leading to high
confidence in severe weather today.
Convective mode looks to be multi cell clusters with oriented
SW to NE that will congeal into linear segments with bowing
structures and embedded supercells as the cold front sweeps
southeast across the area this afternoon. Storms will enter
northern New Hampshire and NW Maine around 2 PM and will reach
the coastal plain between 6 and 8 pm. There have been some
signals that a couple discrete supercells may form ahead of the
line so will continue to watch closely for this type of
evolution. All three severe hazards are possible: damaging
winds, large hail, and a few tornadoes. The greatest risk for
tornadoes will be across the Lakes Region of New Hampshire into
interior SW Maine. There continues to be a signal that the
forcing will outrun storms later this evening as storms move
into coastal areas and southern New Hampshire thus reducing the
severe potential here. People are urged to stay weather aware
today and to have multiple ways to receive warnings.
645 AM Update...
Continuing to monitor a line of convection which will be
entering the GYX forecast area between 11 and 12 UTC which is a
tad faster than most guidance. Latest HRRR does have this line
weakening before restrengthening later this morning and this
afternoon.
Have modified forecast using observational and mesoscale model
trends over the near term portion of the forecast. Cloud cover
appears to be relatively solid this morning, however the fog is
rather patchy in nature. The HREF continues to show low level
moisture holding along the Midcoast region most of the day,
while skies initial begin to clear over southern New Hampshire
by noontime.
Prev Disc...
A cold front will sweep across the region during the afternoon
and evening hours. Ahead of this front, patchy fog will limit
our daytime heating especially across the Midcoast region.
However, with mixing, this fog will gradually dissipate allowing
temperatures to climb into the 70s this afternoon with 80s for
highs over southwest interior Maine and southern New Hampshire.
It may take quit a few hours for the low cloudiness to mix out
along the Midcoast region as the latest HREF solution suggest
plenty of low level moisture in the RKD area throughout the day.
Surface dew points will quickly be on the rise as well,
climbing into the upper 60s in most locations.
This destabilization will allow for CAPE values to climb well
over 1000 J/KG and will combine with a favorable shear profile
to produce a line of strong to severe thunderstorms with
discrete cells as well. Will continue to message that damaging
wind gusts are the primary threat from these storms, however
large hail and a tornado or two are possible as well. Locally
heavy rainfall will remain possible as well, but the convection
should be relatively fast moving.
&&
.SHORT TERM /THURSDAY THROUGH 6 AM THURSDAY/...
Scattered strong to severe thunderstorms will continue into
early this evening before best support and jet dynamics shifts
to the east. Despite slightly drier air entering the region
tonight with weak ridge of high pressure building east towards
New England, patchy fog will once again form over the region.
Temperatures by morning will drop into the 50s over central and
northern areas with lower to mid 60s over southern portions.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
There are two features to watch as we end the week and move into the
weekend. First of all is a low off the Carolinas which will
slowly move northeast through the start of the weekend.
Consensus of the track for the moment keeps it well out to sea
but still bears keeping a close eye on. That close eye is due to
factor two, an approaching trough and cold front which should
push through the region Saturday night into Sunday. The simplest
scenario, and that favored by the global deterministic models
is one in which the low passes out to sea and then the front
sweeps through the region. Whenever we have these southern and
northern streams it bears watching as a slight shift in the
timing of either feature could provide favorable phasing
bringing more rain into the region. For the moment have
increased the PoP just slightly across the coastal plain for
Friday night into Saturday, which in addition to the slight nod
to offshore system pushing moisture in also reflects the
potential for accumulating drizzle as onshore flow dominates the
coast and forecast soundings remain saturated.
For the weekend, the cold front will sweep through, with another
round of showers and a few thunderstorms possible. High pressure
will build in to start the week, keeping conditions warm and dry
through the middle of next week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term...IFR conditions will continue to develop early this
morning with low clouds and patchy fog across the region. There
will also be some developing low level wind shear as winds
increase above the surface.
Showers and thunderstorms will cross the region from northwest
to southeast this afternoon and evening, bringing all locations
briefly to LIFR for a short period. Conditions improving later
today over northern portions with conditions improving over
southern areas later this evening. However, patchy fog will once
again develop despite drier air entering the region behind the
cold front.
Long Term... Onshore flow with a low pressure lurking in the
eastern gulf of Maine will result in low clouds, along with
drizzle and stratus through the midcoast for Friday and into
Saturday with RKD and PWM most likely to be impacted. Further
inland AUG should be at high enough elevation to evade the low
marine layer but will need to keep and eye on it. Additional
round of showers will move through on Saturday before high
pressure builds in to start next week.
&&
.MARINE...
Short Term...Fog may lower visibilities over the coastal waters
this morning. Otherwise, a gradient will strengthen from the
south today ahead of an approaching cold front. Gusts will be
in the 25 to 30 kt range with building seas. Thus, a Small Craft
Advisory has been issued. Scattered showers and thunderstorms
may reach the coastal waters late in the afternoon and evening.
Winds and seas diminish tonight with still some patchy fog
limiting visibilities.
Long Term... Low pressure will move through the eastern portion
of the Gulf of Maine on Friday into Saturday. Have increased
winds and seas slightly with this system providing favorable
northeasterly fetch. A cold front will finally sweep offshore on
Sunday with high pressure building in to start next week.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ153.
Small Craft Advisory until 11 PM EDT this evening for
ANZ150>152-154.
&&
NEAR TERM...Schroeter
SHORT TERM...Cannon
LONG TERM...CurtisHazardous weather outlook, Sep 15, 2:47 AM EDT, 12 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 247 AM EDT Wed Sep 15 2021 MEZ007>009-012>014-018>028-033-NHZ001>015-160700- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 247 AM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Strong to severe thunderstorms are expected this afternoon and evening as a cold front crosses through northern New England. Damaging winds will be the primary threat followed by severe hail and heavy rainfall, along with the potential for a few tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No Hazardous Weather is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-160700- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 247 AM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 15, 12:52 PM EDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service GRAY ME 1252 PM EDT Wed Sep 15 2021 MEZ007>009-012>014-018>028-033-NHZ001>015-151900- Northern Oxford-Northern Franklin-Central Somerset- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Interior Cumberland Highlands- Androscoggin-Kennebec-Interior Waldo-Coastal York- Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 1252 PM EDT Wed Sep 15 2021 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH THE EVENING... Thunderstorms are expected to rapidly increase in coverage over the next couple of hours across northern New England. These will be moving into New Hampshire and western Maine in that time and advancing towards the coast by around 8 PM. Damaging wind gusts are the primary concern with any thunderstorms through evening, including wind gusts up to 70 mph. That being said, isolated large hail and a brief tornado cannot be ruled out either. The threat should be highest in the late afternoon and early evening, before weakening around sunset. Be weather aware and find the latest watch and warning information at www.weather.gov/gray. Legro
Local storm report, Sep 15, 3:11 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
311 PM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG LITTLETON 44.31N 71.77W
09/15/2021 GRAFTON NH LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS LITTLETON. TIME
ESTIMATED BASED ON RADAR.
&&
TUBBSLocal storm report, Sep 15, 3:14 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
314 PM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND DMG LANCASTER 44.49N 71.57W
09/15/2021 COOS NH LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS LANCASTER. TIME
ESTIMATED BASED ON RADAR.
&&
TUBBSThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:50 AM EDT | Special Weather Statement | GYX | Coos | 55 min |
| Sep 15, 2:18 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton | 57 min |
| Sep 15, 2:31 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Coos, Grafton, Merrimack, Sullivan | 59 min |
| Sep 15, 2:33 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 42 min |
| Sep 15, 3:04 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Grafton, Merrimack, Sullivan | 56 min |
| Sep 15, 4:07 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 38 min |
| Sep 15, 4:09 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Coos, Grafton, Merrimack | 51 min |
| Sep 15, 4:44 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Merrimack, Strafford | 46 min |
| Sep 15, 5:09 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack | 51 min |
| Sep 15, 5:29 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Strafford | 61 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.